Delaying efavirenz a few hours every now and then
Dec 15, 2011
I'm about to start taking lamivudine + tenofovir + efavirenz once daily. It's gonna be my first regimen after 6 years since I found out to be infected. I am concerned about the side effects right after taking efavirenz and how it would affect my work. I'm also to start working as a physician and was thinking of taking some night shifts. As a way to escape the neuropsychiatric side effects of efavirenz, and considering its longer half-life, I'm thinking of taking the dose after my night shifts every now and then. So I would take the dose normally at 10 PM and, when I happen to have a night shift, at 7 or 8 AM. I recently read an article which stated that even after 5 days without taking this drug there is still target concentration levels in the bloodstream. In your experience, is it a possible alternative or may the virus become resistant to efavirenz due to this behavior? Thank you!
Response from Dr. Young
Hello and thanks for posting.
You point out one of the potential liabilities of regimens that contain efavirenz, namely that the side effects might effect your mental functions in the hours after taking the medication.
In general, I look to alternative medications when someone (like you) has a variable work schedule (like night shifts, or on-call evenings). It might be worth asking your doctor if your situation warrants consideration of alternatives or not. That said, there are individuals who do vary their dosing time with their work schedules. I usually advise taking the medication within a 3-4 hour window, especially when starting on meds (when your viral load is still detectable).
I hope that helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.